Oxaliplatin-related thrombocytopenia Full Text
Annals of Oncology, 05/11/2012
Exclusive author commentary
Jardim DL et al. – Thrombocytopenia is a frequent toxicity seen during oxaliplatin treatment, occurring at any grade in up to 70 % of patients and leading to delays or even discontinuation of the chemotherapy. Although myelossupression is recognized as the main cause of oxaliplatin–related thrombocytopenia, new mechanisms for this side–effect have emerged, including splenic sequestration of platelets related to oxaliplatin–induced liver damage and immune thrombocytopenia.
D. L. Jardim (05/11/2012) comments:
Oxaliplatin is currently approved for treatment of several malignancies, and is used worldwide. Although the major dose-limiting side effect of oxaliplatin is neurotoxicity, thrombocytopenia is a frequent toxicity leading to treatment withdrawal or permanent discontinuation. This review can improve the awareness of the medical oncology community of the different mechanisms involved in the development of oxaliplatin-related thrombocytopenia and help on the recognition of specifics measures to manage this complication.